Ask a Dog Vet and Get Answers to Your Dog Veterinary Questions
Hello. Welcome to JustAnswer. I am Dr Z. I'm reviewing your question now, and will post back with a reply ASAP.
Hello and thanks for trusting me to help you and Daisy today. I am a licensed veterinarian with over 30 years of experience and would be happy work with you but need a bit more information in order to better assist you if you don't mind.
What does Daisy weigh?
How long ago did she ingest this?
What strength was the tablet of ibuprofen?
Thanks and I will respond further after you reply. There may be a slight delay while I formulate and type a thorough response or I may be offline, but if so, I will respond as soon as I am able.
Sorry but I couldn't open the reply post until just now. What would you estimate her to weigh? An adult Shih tzu generally weighs between 10-15 pounds or 4-7 kg. Do you think she is in that range?
I know you are in a different time zone. How many hours ago was that?
If she is on the larger size of the range, that would be better for her as far as the amount of ibuprofen ingested. At doses as low as 25 - 125 mg/kg, ibuprofen can cause GI irritation, vomiting, abdominal pain and even ulcers. It is hard to know based on her signs how severe the GI irritation is and if it could be enough that it could lead to ulceration. If there was any residual drug in her stomach, she would have evacuated it when she vomited. The safest course of action would be to have her seen by her veterinarian today so that gastric protectants and anti-vomiting medications can be prescribed for her to hopefully prevent an ulcer and continued vomiting. In the meantime, you can safely give her a dose of pepcid (famotidine) to decrease stomach acid. Pepcid is an antacid sold over the counter her in the US, but I am not sure of it's availability in the UK.
I hope this is helpful. Please let me know if you have ANY other questions. My goal is to give you 100% satisfaction and if you are not yet satisfied, please reply so I can clarify for you.
My posted replies are for general education only and not meant as a diagnosis. Only after a thorough veterinary examination can a diagnosis for your pet be made and specific treatments be advised or medications be prescribed.
I am so glad you took her in. They will be able to act on it quickly if any other signs develop. Even if she develops more severe GI irritation or an ulcer, that is treatable and can heal. This is not always the case when a larger dose is ingested where it can lead to kidney failure. Be thankful that it was only 1 tablet and that you took action right away.
Good luck with her and please keep me posted as to how things progress.